Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 148, NWS Memphis, TN

June 8, 2010Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 8, 2010, 5:23 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2010, 5:23 PM CDT (22:23 UTC)
Expired
Jun 8, 2010, 6:31 PM CDT
In force
68 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 8, 3:54 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE JUN 8 2010

.DISCUSSION...

A VERY WARM AND HUMID AIRMASS HAS MOVED INTO MUCH OF THE MID SOUTH
THIS AFTERNOON AS A WARM FRONT CONTINUES TO LIFT NORTHEAST OF THE
AREA. THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE THIS
AFTERNOON WITH A RESIDUAL WEAK CAPPING INVERSION ERODING OVER
NORTHERN SECTIONS. SBCAPES ARE NOW IN EXCESS OF 3500 J/KG...LI/S
BETWEEN -6C AND -9C...AND MID LEVEL LAPSE RATES AROUND 6.0 C/KM.
SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS NORTHEAST
ARKANSAS AND THIS TREND SHOULD CONTINUE INTO THIS EVENING ACROSS
THE NORTHERN PORTIONS OF THE FORECAST AREA. A FEW OF THE STORMS
MAY BECOME STRONG WITH STRONG GUSTS AND HEAVY RAINFALL POSSIBLE.
THESE STORMS SHOULD SLOWLY DIMINISH IN COVERAGE AND INTENSITY
LATER THIS EVENING. ADDITIONAL STORMS ARE POSSIBLE ACROSS FAR
NORTHERN SECTIONS LATE TONIGHT AS ANOTHER MESOSCALE CONVECTIVE
SYSTEM (MCS) DEVELOPING OVER THE SOUTHERN PLAINS THIS EVENING
MOVES SOUTHEASTWARD OVERNIGHT IN RESPONSE TO A MID LEVEL SHORTWAVE
MOVING SOUTHEAST THROUGH THE NORTHERN PLAINS.

THE MID LEVEL SHORTWAVE WILL MOVE INTO THE OHIO VALLEY ON
WEDNESDAY WITH A TRAILING COLD FRONT MOVING INTO SOUTHERN PORTIONS
OF THE MID MISSISSIPPI VALLEY. OVERNIGHT MCS SHOULD DIMINISH BUT
WILL LIKELY PUSH A CONVECTIVE OUTFLOW BOUNDARY SOUTHWARD INTO
NORTHERN PORTIONS OF THE FORECAST AREA BY WEDNESDAY MORNING. AS
DAYTIME HEATING COMMENCES...EXPECT ADDITIONAL STORMS TO INITIALLY
DEVELOP ACROSS NORTHERN SECTIONS BY LATE MORNING AND ADVANCE
SOUTHEASTWARD INTO AN INCREASINGLY UNSTABLE AIRMASS. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING BY AFTERNOON
WITH THE GREATEST STORM POTENTIAL REMAINING ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. THE AIRMASS SHOULD AGAIN BECOME
MODERATELY UNSTABLE WITH SBCAPES IN EXCESS OF 2500 J/KG...LI/S
BETWEEN -5C AND -8C...AND MID LEVEL LAPSE RATES AROUND 6.0C/KM. A
FEW STORMS MAY BE STRONG/SEVERE BY WEDNESDAY AFTERNOON AS
MARGINALLY SUPPORTIVE DEEP LAYER SHEAR AROUND 30 KTS OVERSPREADS
THE UNSTABLE AIRMASS IN PLACE ACROSS THE NORTHERN HALF OF THE MID
SOUTH. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND HEAVY RAINFALL/ISOLATED FLASH FLOODING. THIS CONVECTION WILL
LIKELY LINGER INTO WEDNESDAY EVENING BEFORE DIMINISHING IN
COVERAGE AND INTENSITY OVERNIGHT.

AS THE MID LEVEL SHORTWAVE DEPARTS TO THE EAST ON THURSDAY...THE
STALLED FRONTAL BOUNDARY ALONG OUR NORTHERN CWA BORDER WILL LIFT
BACK TO THE NORTH. AN UPPER LEVEL LOW PRESSURE CURRENTLY OVER
CENTRAL TEXAS WILL LIFT NORTHEAST INTO THE ARKLATEX BY THURSDAY
AFTERNOON. THE AIRMASS WILL REMAIN VERY WARM AND HUMID WHICH WILL
ALLOW FOR MODERATE AMOUNTS OF INSTABILITY TO DEVELOP AGAIN BY
THURSDAY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN DEVELOP...WITH THE HIGHEST CONCENTRATIONS EXPECTED OVER
WESTERN SECTIONS IN CLOSEST PROXIMITY TO THE BEST LIFT ON THE
EASTERN FRINGES OF THE UPPER LOW. THIS UPPER LOW WILL CONTINUE TO
SLOWLY LIFT NORTHEAST ACROSS ARKANSAS INTO SOUTHERN MISSOURI ON
FRIDAY WITH CONTINUING CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE
MAINTAINED CHANCE POPS THROUGH THIS PERIOD...BUT THESE MAY HAVE TO
BE RAISED TO LIKELY CATEGORY IN LATER FORECASTS. CONSIDERING THE
EXPECTED INSTABILITY...A FEW STRONG/SEVERE STORMS MAY BE POSSIBLE
THROUGH THE END OF THE WEEK.

THE UPPER LOW WILL LIFT NORTHEAST OF THE AREA FRIDAY NIGHT WITH
STRONG UPPER LEVEL HIGH PRESSURE BUILDING OVER THE AREA. THIS WILL
BRING AN END TO THE DAILY THUNDERSTORM CHANCES BUT WILL RESULT IN
EVEN HOTTER AND HUMID WEATHER OVER THE WEEKEND. THE COMBINATION OF
HOT TEMPERATURES AND HIGH HUMIDITY LEVELS MAY PUSH HEAT INDICES
TO DANGEROUS LEVELS (ABOVE 105 DEGREES) AND HEAT ADVISORIES MAY BE
NEEDED DURING THIS PERIOD.

ANOTHER COLD FRONT WILL MOVE INTO PORTIONS OF THE MID SOUTH BY
EARLY NEXT WEEK AND STALL. THIS WILL BRING A RETURN TO SCATTERED
THUNDERSTORMS AND CONTINUED ABOVE AVERAGE TEMPERATURES AND HIGH
HUMIDITY LEVELS.

JLH

&&

.AVIATION...

18Z TAFS

VFR CONDITIONS EXPECTED AT ALL TAF SITES THRU THE PERIOD.

DESPITE A FEW SHOWERS POSSIBLE NEAR KJBR AND AHEAD OF WARM
FRONT THIS AFTERNOON...SHOULD BE DRY AT ALL TAF SITES THRU THIS
EVENING. AIRMASS SOUTH OF WARM FRONT WILL LIKELY REMAIN CAPPED
PREVENTING ANY CONVECTION. THE FRONT WILL STALL AND SINK BACK
SOUTH LATE TONIGHT AND WEDNESDAY. SCATTERED SHOWERS/THUNDERSTORMS
WILL BE POSSIBLE STARTING WEDNESDAY MORNING NEAR THE BOUNDARY...BUT
WILL LEAVE OUT OF TAFS FOR NOW DUE TO UNCERTAINTY OF TIMING AND
LOCATION.

BREEZY SOUTH WINDS AROUND 10 KTS WILL EASE THIS EVENING TO 6-9 KTS
BEFORE BECOMING SOUTHWEST AND INCREASING AGAIN BY 09/14Z TO 10-15
KTS.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  92  76  91 /  20  50  40  50
MKL  74  89  70  88 /  20  60  40  50
JBR  74  89  71  89 /  30  50  40  50
TUP  72  93  73  92 /  10  40  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 8, 4:06 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT TUE JUN 8 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
406 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING WITH STRONG WIND
GUSTS AND HEAVY RAINFALL POSSIBLE. THESE STORMS SHOULD DIMINISH IN
COVERAGE AND INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHERN HALF OF THE MID SOUTH ON WEDNESDAY INCLUDING NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. THERE WILL
BE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL AND ISOLATED FLASH FLOODING. STRONG STORMS WILL BE
POSSIBLE FURTHER SOUTH.

STRONG STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
EVENING HOURS THURSDAY AND FRIDAY.

HOT AND HUMID WEATHER WILL PUSH HEAT INDICES TO NEAR OR ABOVE
105 DEGREES BY NEXT WEEKEND. HEAT ADVISORIES MAY BECOME NECESSARY
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

JLH

In the hours before

Special weather statement, Jun 8, 3:41 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT TUE JUN 8 2010

ARZ009-018-082115-
CLAY AR-GREENE AR-
341 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTHEAST OF EVENING STAR AT 341 PM CDT...MOVING EAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE...SHOULD MONITOR THIS STORM CLOSELY.

BORGHOFF
Special weather statement, Jun 8, 3:48 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT TUE JUN 8 2010

ARZ028-082115-
MISSISSIPPI AR-
348 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTH OF DELL AT 349 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR
BLYTHEVILLE...GOSNELL AND LUXORA...SHOULD MONITOR THIS STORM CLOSELY.

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:21 PM CDTSevere Thunderstorm WarningMEGLauderdale39 min
Jun 8, 4:58 PM CDTSevere Thunderstorm WarningMEGLauderdale47 min
Jun 8, 5:40 PM CDTSevere Thunderstorm WarningMEGLauderdale35 min

Nearby

Flash Flood Warnings in Tennessee, 2010Flash Flood Warnings in Arkansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.